Alert archive / Wyoming / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 21, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Jun 1, 2005, 3:36 PM MDT for Sheridan County, Wyoming. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2005, 3:36 PM MDT (21:36 UTC)
- Expired
- Jun 1, 2005, 4:30 PM MDT
- In force
- 54 min
- Issued by
- NWS Billings, MT
- Area
- Counties, with a storm outline in the text
County Sheridan County, WY
The radar
The Billings radar (KBLX), 171 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 1:40 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.6 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1659 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBYZ 012137 SVRBYZ WYC033-012230- /O.NEW.KBYZ.SV.W.0021.050601T2136Z-050601T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BILLINGS MT 336 PM MDT WED JUN 1 2005 THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SHERIDAN COUNTY IN NORTH CENTRAL WYOMING THIS INCLUDES THE CITY OF SHERIDAN * UNTIL 430 PM MDT * AT 329 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 7 MILES WEST OF SHERIDAN...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SHERIDAN AT 345 PM MDT DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO COULD DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4498 10748 4462 10705 4473 10623 4498 10644 $$
2 follow-up statements
000 WWUS55 KBYZ 012157 SVSBYZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 356 PM MDT WED JUN 1 2005 MTC003-012215- /O.CON.KBYZ.SV.W.0020.000000T0000Z-050601T2215Z/ BIG HORN MT- 356 PM MDT WED JUN 1 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM MDT FOR EAST CENTRAL BIG HORN COUNTY... AT 355 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL. THIS STORM WAS LOCATED 5 MILES NORTH OF BUSBY...OR ABOUT 27 MILES SOUTHWEST OF COLSTRIP...MOVING EAST AT 30 MPH. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT WEDNESDAY EVENING FOR SOUTHEASTERN MONTANA AND NORTH CENTRAL WYOMING. LAT...LON 4546 10673 4547 10717 4570 10722 4568 10675 $$
000 WWUS55 KBYZ 012230 SVSBYZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 429 PM MDT WED JUN 1 2005 WYC033-012236- /O.CAN.KBYZ.SV.W.0021.000000T0000Z-050601T2230Z/ SHERIDAN WY- 429 PM MDT WED JUN 1 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SHERIDAN COUNTY IS CANCELLED... THE THUNDERSTORM WHICH MOVED OVER SHERIDAN EARLIER...HAS DECREASED IN INTENSITY...AND THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. ANOTHER STRONG THUNDERSTORM IS CURRENTLY DEVELOPING NEAR CLEARMONT...MOVING TO THE EAST AT 20 MPH. SMALL HAIL AND WIND GUST TO 40 MPH ARE POSSIBLE WITH THIS STORM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT WEDNESDAY EVENING FOR SOUTHEASTERN MONTANA AND NORTH CENTRAL WYOMING. LAT...LON 4498 10748 4462 10705 4473 10623 4498 10644 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:18 PM MDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jun 1, 2:18 PM MDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
218 PM MDT WED JUN 1 2005
.SHORT TERM...VALID FOR THU AND FRI...
SEVERE THUNDERSTORM WATCH IN EFFECT TIL 8 PM FOR ZONES EAST AND
SOUTH OF YELLOWSTONE COUNTY. VISIBLE SATELLITE IMAGERY INDICATED
THESE AREAS HAD BROKEN OUT ALLOWING SUNSHINE TO DESTABILIZE
AIRMASS. UPPER LOW OVER SW MT PROGGED TO COMBINE WITH UPPER LOW
OVER SASKATCEWAN THIS EVENING. LEFT FRONT QUADRANT OF 250 MB 90 KT
JET WILL SLIDE NE THIS EVENING AFFECTING WATCH AREA. 19Z UNR
SOUNDING SHOWED 1800 J/KG CAPE...-6 DEG C LI AND WBZ 7000 FT.
SOUNDING ALSO HAD 272 M2/S2 HELICITY...FAVORABLE FOR ROTATING
SUPERCELLS WITH POSSIBLE TORNADOES. RIW HAD ALREADY ISSUED TOR/S
BASED ON RADAR SIGNATURES.
HAD HIGHEST POPS NE TONIGHT BASED ON BAND OF PRECIP THAT HAD BEEN
SLOWLY MOVING NE THROUGH THE DAY. ELSEWHERE HAD SCATTERED POPS.
ADJMET HAD GOOD HANDLE ON WINDS SO USED IT FOR FORECAST.
FOR REMAINDER OF FORECAST...UPPER LOW WITH SHORTWAVES MOVING
THROUGH IT WILL SPIN OVER N MT/S CANADA KEEPING SCATTERED PRECIP
OVER AREA THROUGH FRI NIGHT. MADE ONLY SMALL ADJUSTMENTS TO
FORECAST. ARTHUR
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
SATURDAY LOOKS FAIRLY UNSTABLE BUT NOT VERY DYNAMIC AS AN UPPER
LEVEL LOW IS EXPECTED TO BE SIUTATION OVER CENTRAL MONTANA.
SURFACE PATTERN DOES NOT FORTELL ANY REAL POTENTIAL FOR
DOWNSLOPISH SURFACE FLOW AND 700 MB EVEN INDICATES A BIT OF
UPSLOPE OVER THE BELTS AND SNOWIES WHICH MAY SURFACE AS AN
INITIATION REGION FOR ANY CONVECTION. AS THIS SYSTEM DEPARTS THE
ACTIVE WEATHER PATTERN TAKES A BREAK ON SUNDAY AND EARLY MONDAY AS
ONE SYSTEM DEPARTS TO THE NORTHEAST AND A STRONG SYSTEM DIGS IN
ALONG THE EASTERN PACIFIC. THIS SPREADS A BIT OF RIDGING INTO THE
AREA WITH WARMER TEMPERATURES. THERE MAY BE SOME RESIDUAL SOIL
MOISTURE RELATED TOWERING CUMULUS BUT HOW MUCH OF THIS ACTIVITY
WOULD EXPAND INTO FULL SHOWERS OR THUNDERSTORMS IS EXPECTED TO BE
LIMITED. UPPER LOW ALONG THE WEST COAST EXPECTED TO DIG INTO
WESTERN OREGON MONDAY WHICH WILL ALLOW SOME BETTER DEVELOPMENT
OVER THE WESTERN ZONES AS DIFFLUENT FLOW BEGINS TO DEVELOP ALOFT.
PATTERN LOOKS WET AND CONVECTIVE TUESDAY INTO WEDNESDAY THOUGH
CONVECTIVE FEEDBACK ON THE GFS MAY HAVE IT DEEPENING THE FIRST
STRONG SHORTWAVE ON TUESDAY A BIT MORE THAN REALITY. BORSUM
&&
.AVIATION...
UPPER LEVEL LOW PRESSURE KEEPS UNSTABLE AND MOISTURE AIR OVER THE
AREA. A STRONG LINE OF THUNDERSTORMS WILL MOVE ACROSS EASTERN
MONTANA DURING THE AFTERNOON. THE COLD TEMPERATURES ARE ALLOWING
FOR MVFR CONDITIONS DUE TO LOW CIELINGS AND LOCALLY HEAVY RAINS.
EXPECT CONDITIONS TO IMPROVE DURING THE EVENING. BORSUM
&&
.PRELIMINARY POINT TEMP/POPS...
THU FRI SAT SUN MON TUE WED
-----------------------------------------------------------
BIL 044/064 045/065 047/068 047/073 048/075 052/075 051/073
43/T 22/T 33/T 22/T 22/T 33/T 32/T
LVM 039/056 041/060 041/063 038/068 042/073 045/071 042/069
53/T 22/T 33/T 22/T 22/T 33/T 33/T
HDN 044/067 045/068 047/071 048/076 049/076 051/076 050/075
53/T 22/T 33/T 22/T 22/T 23/T 32/T
MLS 047/067 049/069 049/070 049/075 051/076 050/076 049/075
+3/T 32/T 33/T 22/T 22/T 23/T 32/T
4BQ 046/070 047/069 045/072 048/074 051/074 052/074 051/073
53/T 43/T 33/T 22/T 22/T 23/T 32/T
BHK 047/069 047/069 047/070 048/072 050/073 053/073 051/072
+3/T 33/T 33/T 22/T 22/T 23/T 32/T
SHR 041/067 040/064 043/067 043/072 045/076 048/076 047/075
53/T 23/T 33/T 22/T 22/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 373 IN EFFECT UNTIL 8 PM MDT THIS
EVENING FOR ZONES 30>33-36>38-57-58.
WY...SEVERE THUNDERSTORM WATCH 373 IN EFFECT UNTIL 8 PM MDT THIS
EVENING FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jun 1, 2:49 PM MDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 249 PM MDT WED JUN 1 2005 MTZ030>033-036>038-057-058-WYZ098-099-022100- TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER- SOUTHERN BIG HORN-NORTHERN BIG HORN-SOUTHERN ROSEBUD- NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 249 PM MDT WED JUN 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WYOMING...SOUTHEAST MONTANA AND SOUTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 8 PM MDT. PLEASE SEE GTFWCNBYZ AND GTFZFPBYZ FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ028-029-034-035-039>042-056-063>068-022100- SOUTHERN WHEATLAND-MUSSELSHELL-NORTHERN STILLWATER-YELLOWSTONE- EASTERN CARBON-NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY- RED LODGE FOOTHILLS-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA- BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS- 249 PM MDT WED JUN 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL MONTANA AND CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Nearby
Severe Thunderstorm Warnings in Wyoming, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.